Kentucky, 2008

Hail and Damaging Wind in Kentucky, August 30, 2008

August 30, 2008 · NWS JKL · 4 events in 3 counties and zones

During the afternoon of August 30th, isolated severe thunderstorms formed near a weak inverted surface trough that was stretched along the Virginia and Tennessee borders.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

During the afternoon of August 30th, isolated severe thunderstorms formed near a weak inverted surface trough that was stretched along the Virginia and Tennessee borders.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 30, 10:50 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 30, 10:50 AM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1150 AM EDT SAT AUG 30 2008

.SHORT TERM.../THE REST OF TODAY/...UPDATED
UPDATED THE FORECAST TO GET RID OF THE MORNING FOG AND TO ADD SOME
ISOLATED SHOWERS AND THUNDERSTORMS TO THE FORECAST. AT 11 AM...THE
LEADING EDGE OF A WEAK COLD FRONT EXTENDED FROM JOHNSON TO WHITLEY
COUNTY. THERE WERE A BAND OF CLOUDS EXTENDING FROM ELLIOT TO PULASKI
COUNTIES. I ADDED THE SHOWERS JUST AHEAD OF THIS LINE OF CLOUDS.
EXPECT THAT AS THE AFTERNOON HEATING GETS GOING...THE HEATING AND THE
LITTLE ADDITIONAL LIFT FROM THE FRONT SHOULD BE ENOUGH TO GET SOME
ISOLATED CONVECTION POPPING THIS AFTERNOON. THE REST OF THE FORECAST
IS ON TRACK.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH MONDAY/

PRIMARY FORECAST ISSUE WILL BE WHETHER OR NOT PRECIPITATION WILL
OCCUR IN VICINITY OF A DIFFUSE AND SLOW MOVING FRONTAL BOUNDARY LATER
TODAY...AS IT MAKES IT WAY SOUTHEAST ACROSS THE FORECAST AREA. THE
VARIOUS MODELS ACTUALLY ARE ALL PRODUCING QPF TO THE NORTHWEST OF
THIS BOUNDARY AS IT SLUGGISHLY DRIFTS INTO TENNESSEE AND VIRGINIA.
THE PROBLEM IS THAT THE MAV AND FWC MOS DATA ARE NOT REALLY SUPPORTING
PRECIP FOR TODAY. MOST OF THE MODEL TIME HEIGHT CROSS SECTIONS ARE
ONLY SUPPORTING PARTLY CLOUDY SKIES TODAY...WITH LITTLE IF ANY UPWARD
VERTICAL MOTION AND OMEGA. THE NAM12 SEEMS WAY OVERDONE WITH RESPECT
TO QPF AND VERTICAL MOTION...CONSIDERING THE UTTER LACK OF CLOUD
COVER CURRENTLY SHOWING UP IN IR SATELLITE IMAGERY. IN FACT...THE
LATEST RUN OF THE NAM12 MODEL INDICATES THAT IT SHOULD BE RAINING
RIGHT NOW ACROSS EASTERN KENTUCKY...WHICH IT IS NOT. WITH ALL THIS IN
MIND...PREFERRED THE GFS MODEL AND MOS DATA. IN SPITE OF THE SMALL
AREAS OF QPF THAT ARE SHOWING UP IN THE GFS...THE LACK OF AGREEMENT
BETWEEN THE MAVMOS DATA AND THE GFS TIME HEIGHTS LEAD TO CONTINUANCE
OF A DRY FORECAST FOR THE NEXT FEW DAYS. LATEST NCEP GFS ENSEMBLE MOS
ALSO GOING WITH A DRY FORECAST THROUGH THE LABOR HOLIDAY AS WELL.

TWEAKED TEMPERATURES TO BE A BIT WARMER THAN PREVIOUSLY FORECAST
BOTH TOMORROW AND SUNDAY PER THE WARMER AND MAVMOS...WHICH HAS BEEN
HANDLING DAYTIMES HIGHS THE BEST OVER THE PAST FEW DAYS. MODELS ALSO
INDICATING THAT SOME SOUTHEAST DOWNSLOPE FLOW WILL BE OCCURRING THE
NEXT COUPLE OF AFTERNOONS. THIS IS ANOTHER REASON FOR KEEPING PRECIP
OUT OF THE FORECAST FOR NOW AND FOR INCREASING HIGH TEMPS A BIT.
OVERNIGHT LOWS...DEWPOINTS...AND WINDS WERE ALREADY IN GOOD SHAPE AND
ONLY SLIGHT TWEAKS WERE NEEDED. ALSO FRESHENED UP THE SKY...QPF...AND
WEATHER GRIDS A BIT...BUT NO MAJOR CHANGES WERE MADE.

.LONG TERM.../SUNDAY THROUGH FRIDAY/

A WEAK COLD FRONT WILL BE WASHING OUT TO OUR SOUTH ON SUNDAY. CAN/T
RULE OUT AN ISOLATED STORM OVER THE HIGHER TERRAIN SUNDAY
AFTERNOON...BUT THINK THE PROBABILITY IS ONLY AROUND 10 PERCENT.
OTHERWISE...A STRONG H5 HIGH...AND SURFACE HIGH PRESSURE...WILL BRING
DRY WEATHER AND ABOVE NORMAL TEMPERATURES THROUGH THE END OF THE
PERIOD. MOISTURE FROM GUSTAV SHOULD STAY TO THE SOUTH AND WEST OF THE
AREA AS IT STREAMS NORTH THROUGH THE MISSISSIPPI VALLEY ALONG THE WEST
SIDE OF THE H5 HIGH LATER NEXT WEEK.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

EXPECT PRIMARILY VFR CONDITIONS THROUGHOUT THE EARLY AFTERNOON AND
EVENING. THERE MAY BE SOME TEMPO MVFR ASSOCIATED WITH SOME ISOLATED
THUNDERSTORMS WHICH MAY FORM THIS AFTERNOON. LATE NIGHT AND EARLY
MORNING IFR FOG IS EXPECTED AGAIN TONIGHT ESPECIALLY IN VALLEYS AND
NEAR BODIES OF WATER. MAY BE SOME TEMPO LIFR AT LOZ AND SME.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR/JJ
LONG TERM....WJM
AVIATION...JJ
Hazardous weather outlook, Aug 30, 11:23 AM EST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1223 PM EDT SAT AUG 30 2008

KYZ079-080-083>088-104-106>120-311930-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-
MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1223 PM EDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. AREAS OF DENSE FOG ARE EXPECTED AFTER MIDNIGHT...ESPECIALLY
IN RIVERS VALLEYS AND NEAR BODIES OF WATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AREAS OF DENSE FOG WILL BURN OFF BY 9 AM. THUNDERSTORMS ARE POSSIBLE
ON FRIDAY AS MOIST AIR RETURNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED

KYZ044-050>052-058>060-068-069-311930-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE
1223 PM EDT SAT AUG 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AREAS OF DENSE FOG ARE EXPECTED AFTER MIDNIGHT...ESPECIALLY IN RIVERS
VALLEYS AND NEAR BODIES OF WATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AREAS OF DENSE FOG WILL BURN OFF BY 9 AM ON SUNDAY. THUNDERSTORMS ARE
POSSIBLE ON FRIDAY AS MOIST AIR RETURNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

AR/JJ

The radar

The Jackson,KY radar (KJKL), 68 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Letcher

When
August 30, 1:12 PM EST to 1:16 PM EST
Where
Letcher County, 4 mi NE of Whitesburg
Measured
0.75 in hail
Reported by
County Official
Coordinates
37.161, -82.769

Penny size hail was reported near Millstone on Highway 2545.

Hail, Floyd

When
August 30, 2:55 PM EST to 2:59 PM EST
Where
Floyd County, 7 mi SE of Allen
Measured
0.75 in hail
Reported by
Public
Coordinates
37.548, -82.640

Thunderstorm Wind, Leslie

When
August 30, 2:57 PM EST to 3:01 PM EST
Where
Leslie County, Warbranch
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
36.950, -83.450

One tree and a few large limbs were blown down by thunderstorm wind gusts.

Hail, Floyd

When
August 30, 3:09 PM EST to 3:13 PM EST
Where
Floyd County, 7 mi SE of Allen
Measured
0.75 in hail
Reported by
Public
Coordinates
37.548, -82.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122691, 122692, 122693, 122694.